Q. I had repeated sinus infections many years ago and was given many rounds of the antibiotic Levaquin to treat them. I now have heart valve regurgitation. Could the Levaquin have contributed to this?
We thought I was allergic to penicillin. When the doctor finally tested me, I found out I’m not allergic to it after all. As recently as a couple of years ago, my internist was still trying to give me Levaquin, and I refused. She acted like it was my only option.
A. There may be situations in which levofloxacin (Levaquin) or another fluoroquinolone (FQ) antibiotic might be the best or only treatment, but we suspect they are rare. The Food and Drug Administration tells doctors to prescribe such drugs only when “no alternative treatment options” are available.
A new study reveals a connection between FQ drugs like ciprofloxacin (Cipro) and levofloxacin, and damaged heart valves (Journal of the American College of Cardiology, September 2019). Other serious adverse reactions include aortic aneurysms and dissections, tendon rupture, confusion, hallucinations, seizures and retinal detachment.
Q. I’m a married woman. At almost 65, I am finding sexual intercourse painful. This problem began when I was in my late 50s.
For a few years, my primary care physician prescribed Osphena. This helped somewhat, but it did not totally resolve the problem. A few months ago, he took me off Osphena, saying it loses effectiveness after a few years.
Now he has me using estradiol vaginal cream. For me, this is less helpful than Osphena. Do you have any suggestions on what could possibly help? It has been almost 30 years since I was examined by a gynecologist. Is it possible a specialist would be more helpful than a primary care physician?
A. At menopause, the ovaries produce less estrogen. Tissues of the vulva and vagina may atrophy, contributing to pain with intercourse.
Ospemifene (Osphena) was approved by the FDA to treat this condition. It is a selective estrogen receptor modulator (SERM) and seems more effective than placebo to ease such discomfort (Expert Review of Endocrinology & Metabolism, Sept. 17, 2019).
The FDA requires a black box warning for Osphena. This medication might increase the risk for blood clots and cancer of the lining of the uterus. A gynecologist could assess your situation and offer several alternatives that might work as well or better than estradiol cream.
Q. I developed diabetes after taking atorvastatin and am now learning about the connection between the two. I have been told that the diabetes is due to my weight, my diet or my genes. No doctor has ever suggested that statins might be involved in causing diabetes.
A. Although statins can be helpful in controlling cholesterol, they increase the risk for developing diabetes (Diabetes/Metabolism Research and Reviews, online, May 24, 2019).
As for diet, recent recommendations to avoid sugary beverages are uncontroversial (Lancet Diabetes & Endocrinology, October 2019). According to a meta-analysis of 18 studies, following a low-carbohydrate diet can be helpful.
You can learn about foods that don’t raise blood sugar quickly in our Guide to Managing Diabetes.It may be downloaded for $2 from our website: www.peoplespharmacy.com.
(In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla. 32803, or email them via their website: www.PeoplesPharmacy.com.)